Hail, Pittsburg
- When
- February 10, 3:04 PM CST
- Where
- Pittsburg County, Featherston
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 35.070, -95.500
Severe thunderstorms occurred across a large part of eastern Oklahoma during the afternoon and evening hours of the 10th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Severe thunderstorms occurred across a large part of eastern Oklahoma during the afternoon and evening hours of the 10th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Feb 10, 2:38 PM CST, 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TULSA OK 238 PM CST TUE FEB 10 2009 .DISCUSSION... SPRING-LIKE CONDITIONS ACROSS THE REGION WILL LEAD TO A SPRING-LIKE SEVERE WEATHER EVENT SHORTLY. STRONG THUNDERSTORMS HAVE ALREADY BEGUN TO DEVELOP ACROSS CENTRAL OKLAHOMA. A TORNADO WATCH IS CURRENTLY IN THE PROCESS OF BEING ISSUED FOR EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. AS A STRONG UPPER SYSTEM APPROACHES THE REGION... EFFICIENT LOW LEVEL MOISTURE ADVECTION HAS BEEN UNDERWAY. AS OF EARLY TUESDAY AFTERNOON... 60 DEGREE DEWPOINTS HAVE MADE IT AS FAR NORTH AS INTERSTATE 40. CLOUD COVER BROKE EARLY ACROSS MUCH OF CENTRAL AND NORTHEAST OKLAHOMA TODAY. CLIMBING SURFACE TEMPERATURES IN THESE AREAS HAVE ADDED TO AN ALREADY UNSTABLE ENVIRONMENT. MEANWHILE... WARM ADVECTION SHOWERS HAVE INTENSIFIED ACROSS SOUTHEAST OKLAHOMA. AS THE UPPER SYSTEM AND ASSOCIATED SURFACE FEATURES GET CLOSE TO THE REGION LATE THIS AFTERNOON AND EVENING... SHEAR WILL INCREASE DRAMATICALLY... PROVIDING A VERY FAVORABLE ENVIRONMENT FOR SUPERCELLS. ALL MODES OF SEVERE WEATHER CAN BE EXPECTED WITH THIS EVENT. TORNADOES WILL BE MORE LIKELY EARLY IN THE EVENT WITH ANY DISCREET SUPERCELLS. OVERNIGHT... A MOSTLY LINEAR CONVECTIVE MODE IS EXPECTED TO DEVELOP... WITH STRAIGHT-LINE WINDS AND HAIL THE PRIMARY THREATS... ALTHOUGH BRIEF SPIN-UPS WILL REMAIN POSSIBLE. HEAVY RAINFALL IS ALSO LIKELY... WITH 2 TO 3 INCH TOTALS COMMON ACROSS THE EASTERN PORTION OF THE FORECAST AREA. LOCALLY HIGHER AMOUNTS ARE POSSIBLE. WILL BE ISSUING A FLASH FLOOD WATCH FOR OUR ARKANSAS COUNTIES AND SOUTHEAST OKLAHOMA COUNTIES. AS THE UPPER LOW DEPARTS TOMORROW... WRAPAROUND MOISTURE AND INSTABILITY WILL PROVIDE A CHANCE FOR LINGERING SHOWERS IN COLD AIR ACROSS THE NORTH. IN THE WAKE OF THE SYSTEM... TEMPERATURES WILL CONTINUE ABOVE NORMAL. A WEAKER UPPER LOW TRAVERSING THE CENTRAL PLAINS TOWARD THE END OF THE WEEK WILL PROVIDE ANOTHER CHANCE FOR SHOWER ACTIVITY FRIDAY. IT WILL ALSO PUSH A COLD FRONT ACROSS THE AREA... BRINGING BELOW NORMAL TEMPERATURES BACK FOR THE WEEKEND. && .PRELIMINARY POINT TEMPS/POPS... TUL 47 57 36 62 / 90 50 0 10 FSM 47 58 35 66 / 100 40 0 10 MLC 49 60 36 62 / 90 30 0 10 BVO 44 55 30 64 / 90 60 0 10 FYV 46 52 31 60 / 100 60 0 10 BYV 46 49 33 58 / 100 70 0 10 MKO 46 56 34 62 / 90 50 0 10 MIO 46 52 34 62 / 100 70 0 10 F10 45 57 35 62 / 90 40 0 10 HHW 50 67 39 62 / 90 20 0 10 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...NONE. AR...NONE. && SHORT TERM...02 LONG TERM....06
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1254 PM CST TUE FEB 10 2009
ARZ001-002-010-011-019-020-029-OKZ049-053>076-111100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1254 PM CST TUE FEB 10 2009
...SEVERE WEATHER WILL IMPACT THE AREA LATER THIS AFTERNOON AND TONIGHT...
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
TORNADO.
RISK...ELEVATED.
AREA....EASTERN OKLAHOMA AND NORTHWEST ARKANSAS
ONSET...AFTER 3 PM.
AREA AT GREATEST RISK...SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS.
SEVERE THUNDERSTORM.
RISK...SIGNIFICANT.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...AFTER 2 PM.
HEAVY RAIN AND FLASH FLOOD.
RISK...ELEVATED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...AFTER 6 PM.
AREA AT GREATEST RISK...SOUTHEAST OKLAHOMA..WEST CENTRAL
AND NORTHWEST ARKANSAS.
DISCUSSION...
WIDESPREAD SEVERE WEATHER IS EXPECTED THIS AFTERNOON AND TONIGHT.
ALL MODES OF SEVERE WEATHER INCLUDING TORNADOES...DAMAGING WINDS...
AND HAIL WILL BE POSSIBLE. THE RISK OF SEVERE WEATHER WILL
INCREASE DURING THE AFTERNOON...AS STORM INITIATION HAS BEEN
NOTED OVER NORTH CENTRAL OKLAHOMA. OVERALL SEVERE POTENTIAL WILL
PEAK DURING THE EVENING INTO THE EARLY MORNING HOURS. INITIAL
STORMS THAT DEVELOP IN A MORE FAVORABLE ENVIRONMENT ACROSS
SOUTHEAST OKLAHOMA WILL HAVE THE HIGHEST TORNADIC POTENTIAL...AS
LOCATIONS MAINLY SOUTH OF A LINE FROM MCALESTER TO FORT SMITH WILL
HAVE THE GREATEST COMBINATION OF INSTABILITY AND SHEAR. AS THE
EVENT DEVELOPS INTO THE OVERNIGHT HOURS...A LARGE AND DAMAGING
SQUALL LINE IS LIKELY TO SWEEP ACROSS THE AREA. A TORNADIC THREAT
WILL ALSO CONTINUE DURING THIS TIME FRAME...WITH AN INCREASING RISK
OF DAMAGING STRAIGHT LINE WINDS.
IN ADDITION TO THE SEVERE WEATHER...HEAVY RAINS ARE LIKELY WITH
WIDESPREAD 1 TO 2 INCHES AMOUNTS EXPECTED WITH LOCALLY HIGHER AMOUNTS
EXCEEDING 3 OR 4 INCHES POSSIBLE. THIS WILL RAISE THE RISK OF
FLASH FLOODING.. ESPECIALLY OVER PORTIONS OF NORTHWEST AND WEST
CENTRAL ARKANSAS...AND PORTIONS OF SOUTHEAST OKLAHOMA.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED LATER THIS AFTERNOON THROUGH
TONIGHT. SPOTTER COORDINATION SHOULD BE CLOSELY MONITORED AS STORM
MOTIONS OF 40 MPH OR GREATER WILL MAKE SPOTTING DIFFICULT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
THURSDAY...VERY HIGH FIRE WEATHER POTENTIAL...HIGH WIND POTENTIAL.
FRIDAY AND SATURDAY...VERY HIGH FIRE WEATHER POTENTIAL.
SUNDAY AND MONDAY...NO HAZARDS.
EXTENDED DISCUSSION...
THUNDERSTORMS MAY BE ONGOING EARLY WEDNESDAY BEFORE ENDING FROM
WEST TO EAST. INCREASING WINDS BY WEDNESDAY INTO THURSDAY WILL
RAISE THE FIRE WEATHER POTENTIAL AS GRASSES WILL DRY QUICKLY
DESPITE THE PREVIOUS RAINS. A COOL DOWN TO MORE SEASONABLE
TEMPERATURES IS EXPECTED BY LATE WEEK...ALONG WITH CHANCES FOR
RAIN.
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
210 PM CST TUE FEB 10 2009
OKZ049-073-075-102045-
LATIMER OK-PITTSBURG OK-PUSHMATAHA OK-
210 PM CST TUE FEB 10 2009
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 245 PM CST
FOR THE FOLLOWING COUNTIES...
IN SOUTHEAST OKLAHOMA
SOUTHEASTERN PITTSBURG...NORTHERN PUSHMATAHA AND SOUTHWESTERN
LATIMER
AT 210 PM CST...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES
NORTH OF DUNBAR...MOVING NORTH AT 55 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...YANUSH...HIGGINS...DAMON...GOWEN...
STANLEY...DUNBAR AND SARDIS.
THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ALERT IS UPGRADED TO A WARNING.
LAT...LON 3496 9546 3486 9520 3441 9547 3448 9567
TIME...MOT...LOC 2010Z 202DEG 48KT 3453 9553The Western Arkansas radar (KSRX), 106 km away, was scanning. The volume nearest the first event began at 21:02 UTC.
25 hail, 6 thunderstorm wind, 4 flash flood, 1 tornado, 1 lightning. Local standard time, as filed.
A tornado destroyed a barn, damaged several homes, and blew down power poles.
Thunderstorm winds estimated at 80 miles an hour overturned a single wide mobile home and did extensive damage to a double wide mobile home.
Thunderstorm winds estimated at 80 miles an hour blew the roof off a chicken house.
The Oklahoma mesonet site near Pawnee recorded a 62 mile an hour wind gust.
Thunderstorm winds estimated at 60 miles an hour blew down large tree limbs.
Softball size hail damaged cars and roofs of buildings.
Heavy rain caused water to flow over rural roads.
Heavy rain caused water to flow over numerous county roads.
Lightning struck an oil tank and caused a fire. The fire burned the oil in the tank and severely damaged the tank itself.
Thunderstorm winds estimated at 70 miles an hour blew the roof off a barn.
Thunderstorm winds estimated at 70 miles an hour blew down power lines and power poles.
Heavy rain caused water to flow over some low lying roads.
Heavy rain caused water to flow over rural roads near Wann.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2009Every state in 2009This day in weather historyThe tornado archive for Oklahoma, 2009Warnings in Oklahoma, February 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 155067, 155068, 155070, 155069, 155071, 155072, 156461, 155076, 155077, 155078, 155079, 155080, 155081, 155084, 155086, 155087, 155088, 155254, 155256, 155257, 155260, 155261, 155262, 155264, 155266, 155267, 155270, 155271, 155272, 156188, 155273, 155275, 155276, 155499, 155500, 155501, 155503.